Alert archive / Virginia / Freeze Warnings in 2020
Freeze Warning 3, NWS Blacksburg, VA
NWS Blacksburg, VA issued this freeze warning at Apr 16, 2020, 3:00 PM EDT for 6 counties in Virginia. It took effect at Apr 17, 2020, 2:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2020, 3:00 PM EDT (19:00 UTC)
- In effect from
- Apr 17, 2020, 2:00 AM EDT
- Expired
- Apr 17, 2020, 8:36 AM EDT
- In force
- 7 hr
- Issued by
- NWS Blacksburg, VA
Counties Amherst County, VA, Appomattox County, VA, Buckingham County, VA, City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 123 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 886 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this freeze warning went out at Apr 16, 1:59 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Apr 16, 1:59 PM EDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Blacksburg VA 159 PM EDT Thu Apr 16 2020 .SYNOPSIS... A broad upper trough will prevail across the eastern U.S. through the week. A series of weak disturbances will move through the trough from the Ohio Valley toward the Mid-Atlantic region over the next several days. This pattern will bring below normal temperatures and alternating periods of light precipitation versus drier periods into the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 900 AM EDT Thursday... Dry air, some clouds and mixing limited the amount of frost across the area this morning. Things maybe different tonight as high pressure settles over the region. We will dive into the frost/freeze potential for tonight with the afternoon package. For the rest of today, cold high pressure will approach the region with breezy/gusty winds into this afternoon. Temperatures will run about 10F cooler than normal with 40s west of the Blue Ridge and upper 50s to low 60s east. As of 311 AM EDT Thursday... Freeze warning remains in effect for Botetourt and Rockbridge until 8 AM this morning. Frost advisories are in effect for Surry,Stokes,Rockingham,Caswell, Wilkes,Yadkin,Henry,Pittsylvania,Halifax and Charlotte until 8 AM this morning. A weak cold front will move southeast across our region this morning. Some light precipitation may be possible in the northwest mountains with the front early this morning. Behind the front, high pressure will build east into our region this afternoon into tonight. High temperatures will be cooler than normal with readings from the upper 30s in the northwest mountains to the lower 60s in the piedmont. The high will slowly move off the Atlantic coast tonight as a warm front lifts north across the Ohio Valley. There will be an opportunity to cool quickly this evening into tonight before winds start to pick up from the southwest as cloud cover starts to increase with our next system. However, the timing of models seem slower with the shortwave. Low temperatures tonight will range from the upper 20s in the mountains to the mid 30s in the piedmont. Moderate confidence in Near Term Forecast. && .SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/... As of 100 PM EDT Thursday... Northern stream disturbance will continue to push east through the Ohio Valley overnight Friday, with a trailing cold front extending south into the Tennessee Valley. High pressure builds in Saturday night and Sunday. Will begin to see increasing cloud cover, eventually overspreading the entire area, with rain starting in the far west in the early morning hours of Saturday. Rain will transition east, with most areas seeing a steady rain after sunrise Saturday. This system is quite progressive and much of the guidance is in agreement of this. Rain and clouds will be clearing the area by as soon as Saturday evening. Rainfall amounts are not overly impressive, but with recent rainfall, it won't take much rain to bring a rise in the creeks and streams. This will be especially true for the western portions of the forecast area where 0.50" to 0.75" is possible. East of the Appalachians, amounts will be much lower, with most areas around 0.25" or less. The frontal passage with this system will usher in one more shot of cooler air to the region as high pressure builds in overhead. With the clear skies and light winds, could see temperatures fall below freezing Sunday morning. Should quickly warm up with quite a large diurnal min/max spread with temperatures reaching into the mid to upper 60s by Sunday afternoon. However, increasing cloud cover in advance of the next system may limit temperatures down a bit. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... As of 130 PM EDT Thursday... Models have been coming into better agreement of a another system affecting the region on Monday. Low pressure tracking through the southeast states will likely overspread the area with widespread rain beginning Monday morning. Low pressure then tracks east to the Carolina coast by Monday afternoon, pulling most of the rain out of the forecast area Monday night. Still a bit of uncertainty how far north this system tracks and how much rainfall may occur. Still too soon to talk about any hydro issues. After the passage of this system, high pressure settles in over the area through Wednesday and into Thursday as the next storm system approaches from the west in the latter half of the week. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 605 AM EDT Thursday... Dry high pressure will keep skies clear into this evening. Some high clouds may move over the area after midnight as a warm front lift north into the Ohio Valley. Breezy northwest with gusts of 20-30 kts this afternoon begin to decouple after sunset. Winds Thursday will be out of the south, ranging from 10-15 kts. Extended Aviation Discussion... VFR conditions should continue into Friday evening. Sub-VFR conditions return late Friday night into Saturday morning as a cold front tracks over the region. High pressure will bring VFR conditions back to the area Saturday afternoon into Sunday morning. Restrictions will deteriorate again Sunday afternoon and continue to remain low into Monday as a wave of low pressure tracks across the region. Heavy rain and thunderstorms may accompany this wave on Monday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RCS NEAR TERM...KK/RCS SHORT TERM...BMG LONG TERM...BMG AVIATION...RCS
Hazardous weather outlook, Apr 16, 8:11 AM EDT, 6 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 811 AM EDT Thu Apr 16 2020 VAZ023-024-171215- Botetourt-Rockbridge- 811 AM EDT Thu Apr 16 2020 This Hazardous Weather Outlook is for west central Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-019-020-VAZ043-044-058-059-171215- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Henry-Pittsylvania- Halifax-Charlotte- 811 AM EDT Thu Apr 16 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina and south central Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ032>035-045>047-171215- Patrick-Franklin-Bedford-Amherst-Campbell-Appomattox-Buckingham- 811 AM EDT Thu Apr 16 2020 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ007-009>020-022-WVZ042>044-507-508-171215- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 811 AM EDT Thu Apr 16 2020 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RCS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 3:00 PM EDT | Frost Advisory | RNK | Bedford, Botetourt, Campbell, Charlotte, Franklin, Halifax and 9 more | 18 hr |
Nearby
Freeze Warnings in Virginia, 2020Every freeze warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.